Pennsylvania, 2006

Damaging Wind in Pennsylvania, July 18, 2006

July 18, 2006 · NWS CTP · 1 event in 1 county or zone

Thunderstorm winds knocked down trees and wires in Hegins Township, about 5 miles east of Valley View.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorm winds knocked down trees and wires in Hegins Township, about 5 miles east of Valley View.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 18, 1:41 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 18, 1:41 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 PM EDT TUE JUL 18 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

MID LEVEL TEMPS SOOOO WARM THAT THE HUGE CONVECTIVE POTENTIAL IS
JUST NOT REALIZED ATTM. WILL CONTINUE TO WAIT FOR SOME CONVECTION TO
POP. WILL THEREFORE KEEP THE 30 POPS IN THE SRN HALF OF THE
AREA...WITH NOTHING TO THE NORTH THIS EVENING...THEN DROP TO 20 PCT
AFT 05Z IN THE SOUTH. MINS WILL FOLLOW MAV/FWC/MET BLEND.

WILL HOLD ONTO AN IDEA OF WDLY SCT CONVECTION WED WITH A 20 POP IN
THE SRN HALF.  AM NOT CONFIDENT ENUF TO EITHER INCREASE OR DECREASE
POPS AT THIS POINT...SINCE WE STILL GET WARM TOMORROW /80S AREAWIDE/
AND THE TEMPS ALOFT ARE SLIGHTLY COOLER. HILLTOPS COULD POP AN
ISOLATED TSTORM.

WILL HOLD WITH CONTINUITY AND LEAVE WED NIGHT DRY AT THIS POINT.
JUST GO P/C AND MINS IN THE UPR 50S TO MID 60S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

NOT A LOT OF CHANGE FROM YESTERDAY. KEPT CHC POPS FOR THU...DID
EDGE UP FOR THU NIGHT AND FRIDAY...AS NEXT FRONT COMES IN. KEPT
POPS IN FOR THU...AS SPC HAS SLIGHT RISK FOR DAY 3...WARM
ADVECTION SETS IN...COLD FRONT NEARS LATE IN THE DAY FROM THE NW.
AT THE SAME TIME...REMAINS OF OLD FRONT AND TROPICAL SYSTEM NOT
THAT FAR OFF TO THE SE...THUS COULD BE SOMETHING PERSISTING
EASTERN AREAS ON THU. MREFS YESTERDAY WERE HINTING AT PCPN WOULD
LINGER ACROSS SE PART OF CWA TONIGHT...WED...INTO AT LEAST EARLY
THU.

KEPT CHC POPS IN S PA FOR SAT AM. KEPT CHC POPS IN FOR SUNDAY AND
MONDAY. DID ADD SLIGHT CHC IN FOR SAT NIGHT. ALSO PUT CHC IN FOR
TUE. WANTED TO KEEP FCST PACKAGE AS CONSISTANT AS POSSIBLE. A LOT
OF DAY TO DAY...MODEL TO MODEL VARIATION.

OVERALL...LOOKING AT MEAN TROUGH SETTING UP ACROSS THE EASTERN
STATES EARLY NEXT WEEK.

ESTIMATED VIL OF THE DAY WOULD BE IN THE UPPER 50S TO MID 60S.

&&

.AVIATION...

WE CONTINUE TO WAIT ON CONVECTION TO FIRE...BUT CAP IS STRONG.
SO...WILL CONTINUE JUST MENTION VCTS IN MOST TAFS UNTIL WE ARE SURE
THINGS WON/T GO. OTHERWISE..AFTER THIS EVENING...THE SKIES WILL
START TO CLEAR OUT AND DEWPOINTS ARE DROPPING ALREADY AT BFD AND
UNV. WILL AGAIN MENTION SOME MVFR FOG FOR MOST LOCATIONS OVERNIGHT.

WINDS GENERALLY NWRLY ALREADY AND THESE WILL JUST GET LIGHTER THRU
THE EVENING/NIGHT TO ALMOST CALM AFT 06Z.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR PAZ057-059-063>066 UNTIL 6 PM TUESDAY.
SEVERE THUNDERSTORM WATCH 612 FOR PAZ012-018>019-026>028-
PA036-041>042-045>046-049>053-056>059-063>066 UNTIL 8 PM TUESDAY.

&&

SHORT TERM...DANGELO
LONG TERM...MARTIN
AVIATION...DANGELO
Hazardous weather outlook, Jul 18, 4:49 AM EST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 AM EDT TUE JUL 18 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-191000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
549 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 1 PM TO 6 PM EDT FOR THE
LOWER SUSQUEHANNA VALLEY...WHERE THE COMBINATION OF TEMPERATURES
IN THE MID 90S WITH DEWPOINTS IN THE LOWER 70S WILL PRODUCE A HEAT
INDEX BETWEEN 100 AND 104 DEGREES.

A COLD FRONT OVER THE LOWER GREAT LAKES THIS MORNING WILL MOVE
SOUTHEAST AND INTERACT WITH THE HOT AND HUMID AIRMASS TO PRODUCE
SCATTERED STRONG TO SEVERE THUNDERSTORMS. LOCALIZED DAMAGING WIND
GUSTS AROUND 60 MPH AND LARGE HAIL ARE POSSIBLE.

IN ADDITION FREQUENT...DANGEROUS LIGHTNING AND LOCALLY HEAVY
RAINFALL OF ONE INCH IN LESS THAN AN HOUR WILL ACCOMPANY SOME OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE
NORTHWEST HALF OF PENNSYLVANIA THURSDAY AFTERNOON AND EVENING...IN
ADVANCE OF ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

LAMBERT

In the hours before

Special weather statement, Jul 18, 10:23 AM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1123 AM EDT TUE JUL 18 2006

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-190200-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1123 AM EDT TUE JUL 18 2006

...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING...

A COLD FRONT WILL CONTINUE TO PUSH THROUGH THE STATE FROM NORTH
TO SOUTH THIS AFTERNOON AND EVENING. VERY HOT AND HUMID AIR
ACROSS THE REGION WILL INTERACT WITH THIS FRONT TO PRODUCE
SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

LOCALIZED DAMAGING WIND GUSTS AND LARGE HAIL WILL OCCUR WITH SOME
OF THE THUNDERSTORMS.

FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE COMMON NEAR
THE STORMS. RAINFALL AMOUNTS OF ONE INCH IN JUST 30 MINUTES COULD
ALSO OCCUR WITH A FEW OF THE THUNDERSTORMS.

DURING SEVERE WEATHER...SEEK SHELTER INSIDE YOUR HOME OR A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

DANGELO

The radar

The State College radar (KCCX), 136 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuylkill

When
July 18, 3:30 PM EST
Where
Schuylkill County, 5 mi E of Valley View
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.650, -76.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527105.